Iowa, 2018Heavy Snow in Iowa, April 3, 2018
April 3, 2018 · NWS ARX · 3 events in 3 counties and zones
Portions of northeast Iowa were covered with up to 6 inches of snow on April 3rd as an early spring snow storm moved across the region. Impacts from the snow were rather limited as it mainly fell during the daytime allowing melting to occur on most roads.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Portions of northeast Iowa were covered with up to 6 inches of snow on April 3rd as an early spring snow storm moved across the region. Impacts from the snow were rather limited as it mainly fell during the daytime allowing melting to occur on most roads. Some schools did close for the day or released early on the 3rd with several having late starts on the 4th. The highest reported total was 6.5 inches in St. Ansgar (Mitchell County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 3, 5:35 AM CST, 25 minutes earlier.
Area forecast discussion, Apr 3, 5:35 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
635 AM CDT Tue Apr 3 2018
.SHORT TERM...(Today and tonight)
Issued at 301 AM CDT Tue Apr 3 2018
Forecast concern is on the winter storm today/tonight.
Initial warm advective band of snow across north-central Wisconsin
with a weak lead shortwave trough has pushed east early this morning
with a bit of a lull in the precip in its wake.
Overall, models have been very consistent with this system, so no
changes have been made to headlines with only cosmetic adjustments
to amounts. Models have indicated just a slight delay in arrival of
the heavier precip.
Water vapor imagery showed the main shortwave trough of interest
ejecting from the northern Rockies early this morning, with surface
low pressure over southern Kansas. The shortwave will approach the
Upper MS Valley by late today while the surface low hooks
northeastward into the lower Great Lakes by this evening. High res
models indicate a band of a snow developing prior to sunrise near
or and north of I-90 with mid-level frontogenesis, while snow
will expand across the area as broader synoptic lift increases
through the morning and into tonight with the approach of the
upper shortwave trough. Some mixed precip could occur into far
northeast Iowa/southwest Wisconsin with slightly warmer temps. The
heaviest snow is expected to develop from west to east this
morning and continue into early evening, with rates at times of 1+
inch/hr. At this time of year, accumulations can be tricky due to
warmer ground temps/compaction, especially during the daytime
hours, dependent on snowfall rates.
The increasing pressure gradient between surface high pressure
nosing into the northern plains and the low over the Great Lakes
will lead to increasing northerly winds this afternoon, with some
blowing/drifting snow possible over open areas west of the
Mississippi. This threat may be mitigated by the wet nature of the
snow and relatively mild temps.
Later tonight snow will exit to the east with clearing coming in
behind from the west. Chilly 850 mb temps around -13 to -16C will
spread in behind the low, with overnight lows in the teens, and
possibly single digits for areas to the west that clear out.
.LONG TERM...(Wednesday through Monday)
Issued at 301 AM CDT Tue Apr 3 2018
Below normal temps will continue to be the rule through the
remainder of the week. West to northwest flow aloft will persist
through late week over the area. Cool and dry weather is expected
for Wednesday under high pressure, with highs only reaching the 20s
to low 30s, about 20 degrees below average. A slight moderation in
temps will occur on Thursday ahead of a shortwave trough dropping
southeastward in northwest flow, but even then, highs will only make
it into the 30s and low 40s. A bit of light rain/snow could
accompany the shortwave and associated cold front, but impacts look
minor. High pressure then builds back into the area on Friday with a
return to dry and unseasonably cold weather.
Over the weekend, the upper flow will trend more zonal with an upper
trough moving out of the Rockies into the plains. Dry weather will
continue into Saturday before high pressure shifts eastward.
Increasing chances for precip are expected Sunday into Monday as the
trough approaches from the west, but significant model variability
limits forecast confidence at this time. Temps will continue to
remain below average into next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 635 AM CDT Tue Apr 3 2018
A moderate band of snow extends from KSUX to KRST to KSTE with
visibility restrictions to around a mile. This band will continue
to move east-northeast through the morning, mainly impacting
KRST. Then expect moderate-heavy snow to expand to the south late
morning and into the afternoon with similar restrictions in
visibility at KLSE. IFR/LIFR conditions in snow will then be the
rule at both TAF airfields into the evening before finally
improving back to VFR from west to east overnight. Light northeast
wind this morning will increase and shift to the north-northwest
through the period, gusting at times into the lower to mid 20 kt
range late this morning through the early evening hours.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until 4 AM CDT Wednesday for WIZ054-055-
061.
Winter Storm Warning until 4 AM CDT Wednesday for WIZ017-029-
032>034-041>044-053.
MN...Winter Storm Warning until 4 AM CDT Wednesday for MNZ079-086>088-
094>096.
IA...Winter Weather Advisory until 4 AM CDT Wednesday for IAZ011-019-
029-030.
Winter Storm Warning until 4 AM CDT Wednesday for IAZ008>010-018.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...RogersHazardous weather outlook, Apr 3, 3:14 AM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
414 AM CDT Tue Apr 3 2018
MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-041200-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-
Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
414 AM CDT Tue Apr 3 2018
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
A Winter Storm Warning is in effect through late tonight. Snow
accumulations of 6 to 10 inches are expected through this evening.
Hazardous travel will develop with roads becoming snow-covered
and slippery.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-018-041200-
Mitchell-Howard-Winneshiek-Floyd-
414 AM CDT Tue Apr 3 2018
This Hazardous Weather Outlook is for portions of northeast Iowa.
.DAY ONE...Today and Tonight
A Winter Storm Warning is in effect through late tonight. Snow
accumulations of 4 to 6 inches are expected through this
evening. Patchy blowing and drifting snow is also possible this
afternoon into this evening. Hazardous travel will develop with
roads becoming snow-covered and slippery.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-019-029-030-WIZ054-055-061-041200-
Allamakee-Chickasaw-Fayette-Clayton-Crawford-Richland-Grant-
414 AM CDT Tue Apr 3 2018
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Today and Tonight
A Winter Weather Advisory is in effect through late tonight. Snow
or a wintry mix is expected with snow accumulations of 2 to 4
inches through this evening. A light glaze of ice is also
possible. Travel will be difficult at times.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Snowfall and icing reports are appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Local storm report, Apr 3, 5:04 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
604 AM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 AM SNOW 3 ESE DOUGLAS 44.09N 92.51W
04/03/2018 M1.3 INCH OLMSTED MN BROADCAST MEDIA
&&Local storm report, Apr 3, 5:27 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
627 AM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM SNOW 2 SSE HOLMEN 43.94N 91.24W
04/03/2018 M0.1 INCH LA CROSSE WI NWS EMPLOYEE
0600 AM SNOW ALMA DAM 4 44.33N 91.92W
04/03/2018 M1.5 INCH BUFFALO WI CO-OP OBSERVER
CO-OP OBSERVER STATION ALMW3, ALMA DAM 4.
&&Heavy Snow, Mitchell
- When
- April 3, 6:00 AM CST to 7:50 PM CST
- Where
- Mitchell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that around 6 inches of snow fell across Mitchell County. The highest reported total was 6.5 inches in St. Ansgar.
Heavy Snow, Howard
- When
- April 3, 7:10 AM CST to 9:50 PM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that around 6 inches of snow fell across Howard County. The highest reported total was 6.3 inches in Elma.
Heavy Snow, Floyd
- When
- April 3, 7:40 AM CST to 9:10 PM CST
- Where
- Floyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
COOP and volunteer snow observers reported that 5 to 6 inches of snow fell across Floyd County.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, April 3, 2018$978,000 · EF2 · 16 events
- Tornadoes and Hail in Kentucky, April 3, 20181 injured · $1.5 million · EF1 · 44 events
- Tornadoes and Damaging Wind in Kentucky, April 3, 2018$255,000 · EF2 · 10 events
- Tornadoes and Flash Flooding in Ohio, April 3 to 4, 2018$897,000 · EF1 · 55 events
- Damaging Winds in Mississippi, April 3, 20182 injured · $670,000 · 60 kt wind · 37 events
- Tornado and Flash Flood in Illinois, April 3 to 4, 2018$2.0 million · EF1 · 3 events
- Tornado and Hail in Missouri, April 3, 2018$1.5 million · EF1 · 3 events
- Damaging Winds in Texas, April 3, 2018$2.0 million · 70 kt wind · 5 events
- Tornado and Hail in Illinois, April 3, 2018EF2 · 4 events
- Damaging Winds in Alabama, April 3, 2018$20,000 · 65 kt wind · 85 events
- Tornadoes and Flash Flooding in Indiana, April 3, 2018$242,000 · EF0 · 32 events
- Tornadoes and Hail in Missouri, April 3, 2018$165,000 · EF1 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744696, 744697, 744695.